Colorado, 2024

Hail and Damaging Winds in Colorado, June 2, 2024

June 2, 2024 · NWS BOU · 7 events in 2 counties and zones

Thunderstorms moved across far northeast Colorado during the afternoon of June 2nd bringing high winds to the Sterling and Julesburg areas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

Thunderstorms moved across far northeast Colorado during the afternoon of June 2nd bringing high winds to the Sterling and Julesburg areas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Jun 2, 1:50 PM MST, 1 hour 2 minutes earlier. Its key messages:

  • A couple severe storms over the northeast corner of the state through early evening.
  • Scattered storms through early evening, possibly as far south as I-70.
  • Summer heat through most of this week, with a few 90 degree readings over the plains. Breezy but a little cooler Tuesday.
  • Chance of showers and storms for Monday night
  • Return to more normal temperatures and a chance of storms towards next weekend
Area forecast discussion, Jun 2, 1:50 PM MST, 1 hour 2 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
250 PM MDT Sun Jun 2 2024

.KEY MESSAGES...

- A couple severe storms over the northeast corner of the state
  through early evening.

- Scattered storms through early evening, possibly as far south
  as I-70.

- Summer heat through most of this week, with a few 90 degree
  readings over the plains. Breezy but a little cooler Tuesday.

- Chance of showers and storms for Monday night

- Return to more normal temperatures and a chance of storms
  towards next weekend

&&

.SHORT TERM /Through Monday/...
Issued at 231 PM MDT Sun Jun 2 2024

Lift from the wave tracking across the region is producing strong
to severe thunderstorms over southern Wyoming and western
Nebraska. Additional thunderstorms extend west-southwest into
north central Colorado. As these storms progress eastward, they
will encounter a more moist and unstable airmass. MLCAPE has
climbed to 1000-2000J/kg over the northeast plains and as storms
move into and/or form over the area, they should become severe
with large hail (tennis ball size) and damaging winds. Easterly
winds are prevailing across much of northeast Colorado and are
helping to retain low level moisture. Earlier model runs showed
dry gusty west winds for most of the area and not these northeast
winds, thus forecast confidence is on the low side and expect
convection a little more south. The 18Z NAM shows 400-800 J/kg
with upper 30s dew points, so we could see some stronger storms as
far south of I-70. By mid to late evening, expect the storms to
progress east of the area with dry conditions then in place for
the night.

For Monday, weak ridging in the westerly flow will prevail. It
will be a warm day with highs climbing into the mid to upper 80s
across northeast Colorado. With dew points in the 30s and CAPE
less than 300 J/kg, expect dry conditions, though there should be
high-based cumulus clouds with virga and perhaps dry microbursts.
Better chance for showers and storms will come Monday night as a
short wave trough tracks across the region.

&&

.LONG TERM /Monday night through Sunday/...
Issued at 245 PM MDT Sun Jun 2 2024

Models have a weak upper trough move across the CWA Monday night
into Tuesday morning. This feature looks a bit stronger than it
did yesterday. The QG fields show weak upward vertical velocity
for the CWA Monday night, then weak downward motion Tuesday.
There is neutral energy progged Tuesday night through Wednesday
night. The low level pressure and wind fields show downsloping
surface winds to dominate both Tuesday and Wednesday, with
drainage patterns during the nights.

For moisture, precipitable water values are in the 0.50 to 1.10
inch range over the CWA Monday night. CAPE is just fair Monday
evening, and mainly just over the eastern half of the plains. The
northern half of the CWA will have the highest pops, with 30-50%s
in the mountains and 30-40%s over the northeast corner. For
Tuesday through Wednesday night, moisture dries out and there is
no CAPE progged. Will keep those periods dry. Of note, cross
sections show a bit of a mountain wave set-up later Monday night
into Tuesday after the upper trough passes, so I will make sure
to beef-up the downsloping winds a bit along and east of the
divide in the mountains and foothills.

For temperatures, Tuesday's highs are a tad cooler than Monday's,
but Wedensday's highs are 1-4 C warmer. So "now" it looks like
the first Denver 90 degree F reading will be on Wednesday?

For that later days, Thursday through Sunday, models have upper
ridging in control of Thursday's weather.  By Friday, continuing
through the weekend, the upper ridge gets pushed a bit west, at
least enough to allow for cooler air to get into the CWA.
Precipitable water values and surface dew points are pretty high.
Instability is decent too.  Scattered pops seem reasonable; perhaps
even higher, but that is still quite a few days away. Temperatures
could cool to below seasonal normals for highs on Saturday and
Sunday.

&&

.AVIATION /18Z TAFS through 18Z Monday/...
Issued at 1154 AM MDT Sun Jun 2 2024

Generally light northerly winds are expected at DEN through
19-20Z. A good amount of uncertainty if gusty west-northwest winds
will form after 20Z ahead of a strong northerly wind shift. At
APA, gusty west-southwest winds have formed, but are expected to
stay south of DEN. The cold front/outflow boundary races south
across the Denver area 22-23Z bringing gusty north winds to 35
knots. Behind it, isolated showers are expected to form with a
slight chance (~10%) for a thunderstorm. Brief light/moderate
rain and gusty winds will be possible with activity.
North/northeast winds linger into 00-03Z window and then turn
clockwise and settle a southerly direction around 06Z.

For Monday, light winds prevail through 18-20Z. A round of high-
based showers and thunderstorms are expected after 20Z. Gusty
outflow winds will be common and are expected to produce wind
shifts at the Denver airports.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
None.

&&

SHORT TERM...Meier
LONG TERM....RJK
AVIATION.....Meier
Hazardous weather outlook, Jun 2, 9:29 AM MST, 5 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1029 AM MDT Sun Jun 2 2024

COZ030>051-031630-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1029 AM MDT Sun Jun 2 2024

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

A couple severe thunderstorms will be possible across far
northeast Colorado late this afternoon and early evening. The
main severe weather threat will be along and east of a line from
Sterling to Akron, and between the hours of 3 pm and 7 pm. Very
large in excess of 2 inches in diameter and damaging winds
greater than 60 mph will be the primary threats, although storms
will also be capable of producing heavy rain and a tornado.

Elsewhere, showers and storms will be much weaker, but produce
gusty outflow winds to around 40 mph.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

There will be a chance of gusty wind producing showers and
thunderstorms late Monday and Monday evening, then a slight
chance of late day storms on Thursday. A better chance of showers
and thunderstorms is expected by the end of the week on Friday
and Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required east of Sterling and Akron by
3 pm.

In the hours before

Special weather statement, Jun 2, 12:52 PM MST, 2 hours before
Special Weather Statement
National Weather Service Denver CO
152 PM MDT Sun Jun 2 2024

COZ038-042-022030-
Northeast Weld County CO-
Larimer County Below 6000 Feet/Northwest Weld County CO-
152 PM MDT Sun Jun 2 2024

...STRONG THUNDERSTORMS WILL IMPACT NORTHWESTERN WELD COUNTY THROUGH
230 PM MDT...

At 151 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 11 miles southwest of Hereford to 4 miles west
of Nunn, or along a line extending from 22 miles southeast of
Cheyenne to 15 miles northeast of Fort Collins. Movement was east at
50 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Nunn, Grover, Purcell, Carr, Rockport, Hereford, Natural Fort,
Briggsdale, and Pawnee Buttes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare for sudden gusty winds. Secure loose objects and move to a
safe shelter inside a building or vehicle.

&&

LAT...LON 4055 10430 4074 10505 4100 10493 4100 10375
TIME...MOT...LOC 1951Z 285DEG 43KT 4090 10449 4073 10487

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

DANIELSON
Special weather statement, Jun 2, 1:44 PM MST, 1 hour 8 minutes before
Special Weather Statement
National Weather Service Denver CO
244 PM MDT Sun Jun 2 2024

COZ042>044-048-022130-
Central and South Weld County CO-Morgan County CO-Logan County CO-
Northeast Weld County CO-
244 PM MDT Sun Jun 2 2024

...STRONG THUNDERSTORMS WILL IMPACT NORTHEASTERN WELD...NORTHWESTERN
MORGAN AND NORTHWESTERN LOGAN COUNTIES THROUGH 330 PM MDT...

At 243 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 5 miles southeast of Panorama Point to near
Briggsdale, or along a line extending from 25 miles southwest of
Kimball to 24 miles northeast of Greeley. Movement was east at 40
mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Peetz, New Raymer, Keota, Antelope Springs, Stoneham, Westplains,
Jackson Reservoir, Briggsdale, Pawnee Pass, and Pawnee Buttes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare for sudden gusty winds. Secure loose objects and move to a
safe shelter inside a building or vehicle.

A Severe Thunderstorm Watch remains in effect until 1000 PM MDT for
northeastern Colorado.

&&

LAT...LON 4035 10369 4037 10413 4056 10447 4100 10401
      4100 10306
TIME...MOT...LOC 2043Z 283DEG 34KT 4094 10396 4061 10436

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

DANIELSON

The radar

The Denver radar (KFTG), 149 km away, was scanning. The volume nearest the first event began at 21:52 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Logan

When
June 2, 2:52 PM MST to 2:57 PM MST
Where
Logan County, 1.72 mi ESE of Sterling
Measured
60 kt (69 mph) measured gust
Reported by
Mesonet
Coordinates
40.620, -103.170

From CDOT station on I-76 near Sterling.

Thunderstorm Wind, Logan

When
June 2, 2:55 PM MST to 3:00 PM MST
Where
Logan County, Sterling Arpt
Measured
51 kt (59 mph) measured gust
Reported by
AWOS
Coordinates
40.620, -103.270

Hail, Sedgwick

When
June 2, 3:15 PM MST to 3:23 PM MST
Where
Sedgwick County, 0.87 mi NW of Ovid
Measured
1 in hail
Reported by
Public
Coordinates
40.960, -102.390

A mping report.

Thunderstorm Wind, Sedgwick

When
June 2, 3:15 PM MST to 3:19 PM MST
Where
Sedgwick County, 2.5 mi WNW of Julesburg Muni Arpt
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
40.990, -102.360

From the mesonet station UP469, 2.3 miles northeast of Ovid.

Thunderstorm Wind, Sedgwick

When
June 2, 3:21 PM MST to 3:27 PM MST
Where
Sedgwick County, 0.87 mi NE of Julesburg
Measured
54 kt (62 mph) measured gust
Reported by
Storm Chaser
Coordinates
40.990, -102.260

Also observed quarter size hail.

Thunderstorm Wind, Sedgwick

When
June 2, 3:25 PM MST to 3:42 PM MST
Where
Sedgwick County, 1.25 mi ESE of Julesburg
Measured
63 kt (72 mph) measured gust
Reported by
Mesonet
Coordinates
40.970, -102.250

Measured at a CDOT sensor on I-76 near Julesburg.

Thunderstorm Wind, Sedgwick

When
June 2, 3:39 PM MST to 3:43 PM MST
Where
Sedgwick County, 10.57 mi SSE of Julesburg
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
40.830, -102.230

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2024Every state in 2024This day in weather historyWarnings in Colorado, June 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1176210, 1176212, 1176208, 1176216, 1176213, 1176215, 1176217.